Puerto Rico, 2002

Flooding in Puerto Rico, November 13, 2002

November 13, 2002 · NWS SJU · 2 events in 2 counties and zones

Heavy rains occurred over the northwest sections of Puerto Rico causing urban and small stream flooding. Small streams in Camuy and San Sebastian went out of their banks.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Heavy rains occurred over the northwest sections of Puerto Rico causing urban and small stream flooding. Small streams in Camuy and San Sebastian went out of their banks. A car with his occupant was carried away by a small stream in Camuy but he was later rescued unharmed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Nov 13, 3:54 PM AST, 1 hour 6 minutes earlier.

Area forecast discussion, Nov 13, 3:54 PM AST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
354 PM AST WED NOV 13 2002

SHOWERS AND THUNDERSTORMS BECAME NUMEROUS ACROSS PORTIONS OF
INTERIOR PUERTO RICO BY MIDDAY TODAY. THIS ACTIVITY WILL LIKELY HOLD
ON UNTIL ABOUT SUNSET BEFORE DIMINISHING. ACTIVITY NORTH OF AREA
WILL STAY NORTH OF AREA OVERNIGHT...WITH ONLY THE TYPICAL ISOLATED
TO SCATTERED SHRA EXPECTED OVERNIGHT.

LOW NORTHEAST OF AREA WILL CONTINUE TO PULL NORTHWEST AND AWAY FROM
THE AREA OVERNIGHT AND THURSDAY. WINDS WILL TURN SOUTHEASTERLY IN
RESPONSE...SETTING UP THE BEST CHANCE OF SHRA/TSRA THURSDAY OVER THE
NORTH HALF OF PUERTO RICO. POPS ARE CONFIGURED AS SUCH. DO NOT
ANTICIPATE AS WIDESPREAD CONVECTION AS WE HAVE SEEN THE PAST FEW
DAYS. THIS IS DUE TO THE FACT THAT MOISTURE IS EXPECTED TO DECREASE
SLIGHTLY...AND THE SHORTWAVE TROUGH IS EXPECTED TO FLATTEN OUT WITH
A WEAK UPPER LEVEL RIDGE BUILDING IN OVER THE AREA BY TOMORROW
AFTERNOON. MADE ONLY VERY MINOR CHANGES TO REST OF ZFP.

MARINE:  NORTHEAST SWELLS EXPECTED TO INCREASE ACROSS LOCAL WATERS
OVERNIGHT AND THURSDAY. THESE SWELLS ARE SHORTER IN PERIOD (AROUND
10 SECONDS) AS COMPARED TO RECENT SWELL EVENT. STILL...BREAKING
WAVES MAY REACH 7 TO 8 FEET ON ANY NORTHEAST FACING COASTLINES.
ADDRESSED THIS IN THE SWS. LOW NORTHEAST OF AREA WILL MERGE TOMORROW
WITH A STRONGER LOW JUST EAST OF NOVA SCOTIA. THIS LOW WILL CHURN UP
A SET OF NORTHWESTERLY SWELLS POISED TO ENTER LOCAL WATERS ON
SATURDAY...INCREASING SEAS TO POTENTIAL SCA CRITERIA (7FT).

EQUIPMENT: NO PROBLEMS AT THIS TIME.

.SJU...
.PR...NONE.
.VI...NONE.

DG

WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY
...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION
CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT:

HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).
Hazardous weather outlook, Nov 13, 6:00 AM AST, 11 hours before
PRZ001>013-VIZ001-002-AMZ710>750-141400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST WED NOV 13 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...

AN AREA OF DISTURBED WEATHER NORTHEAST OF PUERTO RICO HAS ENTERED TO
THE ADJACENT ATLANTIC COASTAL WATERS THIS MORNING. THIS ACTIVITY IS
MOVING SLOWLY SOUTHWEST TOWARDS PUERTO RICO AND MAY AFFECT THE LOCAL
ISLANDS BY THIS AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE INTERIOR...WEST AND
SOUTH SECTIONS OF PUERTO RICO PRODUCED BY THE DIURNAL HEATING...SEA
BREEZES AND OROGRAPHIC EFFECTS. LOCALIZED HEAVY RAINFALL AND
ASSOCIATED FLASH FLOODING WILL OCCUR AT SOME LOCATIONS...BUT MAY BE
WIDESPREAD IF THIS AREA OF DISTURBED WEATHER INTERACT WITH THE
ISLAND LOCAL EFFECTS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION NOT ANTICIPATED.

.THURSDAY THROUGH MONDAY...

SEAS CONDITIONS ARE EXPECTED TO DETERIORATE FROM THURSDAY THROUGH
SATURDAY. SEAS UP TO 7 FEET MAY OCCUR ON FRIDAY. SMALL CRAFT AND
HEAVY SURF ADVISORIES MAY BE REQUIRED. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE CENTRAL AND
WESTERN AREAS OF PUERTO RICO DURING THE AFTERNOON HOURS WITH A
SLIGHT INCREASE ON FRIDAY THROUGH SUNDAY. MINOR URBAN AND SMALL
STREAM FLOODING IS POSSIBLE IN A FEW AREAS EACH AFTERNOON.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...

AN AREA OF DISTURBED WEATHER NORTH OF THE U.S. VIRGIN ISLANDS HAS
ENTERED TO THE ADJACENT ATLANTIC COASTAL WATERS THIS MORNING. THIS
ACTIVITY IS MOVING SLOWLY SOUTH SOUTHWEST TOWARDS THE LOCAL ISLANDS
TO AFFECT THE LOCAL ISLANDS BY THE LATE MORNING AND EARLY AFTERNOON
HOURS. LOCALIZED HEAVY RAINFALL AND ASSOCIATED FLASH FLOODING MAY
OCCUR AT SOME LOCATIONS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION NOT ANTICIPATED.

.THURSDAY THROUGH MONDAY...

SEAS CONDITIONS ARE EXPECTED TO DETERIORATE FROM THURSDAY THROUGH
SATURDAY. SEAS UP TO 7 FEET MAY OCCUR ON FRIDAY. SMALL CRAFT AND
HEAVY SURF ADVISORIES MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

55

ROCHE

Event by event

2 flood. Local standard time, as filed.

Flood, Northwest

When
November 13, 5:00 PM AST to 6:30 PM AST
Where
Northwest County, Countywide
Reported by
EMERGENCY MANAGER

Flood, Western Interior

When
November 13, 5:00 PM AST to 6:30 PM AST
Where
Western Interior County, Countywide
Reported by
EMERGENCY MANAGER

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2002Every state in 2002This day in weather historyWarnings in Puerto Rico, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321703, 5321704.